PDA

View Full Version : plaquenil toxicity?



rere7896
06-30-2008, 09:37 AM
I was just curious about anyone else with SLE experiencing plaquenil toxicity? I had to get off of plaquenil b/c of damage to my eyes and was wondering if this has happened to anyone else and if so, what are you doing now?
Ever since I got off of it my pain has gone through the roof???? Thanks

Saysusie
07-01-2008, 02:50 AM
Hi Rere7896:
Retinal toxicity from Plaquenil is of serious concern because even after cessation of the drug, there is little if any visual recovery, and sometimes a progression of visual loss over several years after the drug has been stopped. No medical therapy has proven effective in Plaquenil toxicity other than cessation of the drug. There may be a stage of very early functional loss where cessation of the drug will allow a reversal of the toxicity. :cry:

Peace and Blessings
Saysusie

rere7896
07-01-2008, 10:54 AM
I know - trust me about the vision changes - but I was wondering if anyone knew of a replacement for the plaquenil that worked as good as plaquenil?????

Saysusie
07-01-2008, 12:24 PM
Plaquenil is Hydroxychloroquine. The only other similar drug is chloroquine. They are essentially the same, except that Hydroxychloroquine is much better tolerated. Chloroquine and hydroxychloroquine belong to the quinolone family. They are related drugs with different therapeutic and toxic doses with similar clinical indications for use and manifestations of retinal toxicity. Initially, they were for treating malaria, but now they are used by rheumatologists for treating rheumatoid arthritis, systemic/discoid lupus erythematosus, and other connective tissue disorders. Because their use has been expanded, this has resulted in prolonged duration of therapy and higher daily dosages leading to cumulative doses greater than those used in antimalarial therapy, thus the risk for toxicity.
If your doctor has taken you off of Plaquenil due to toxicity, I doubt very much if he will prescribe chloroquine. Perhaps you and he should discuss Prednisone and/or Methotrexate. There really is no drug that is used in place of Hydroxychloroquine. There are other drugs that may help the symptoms, but are much more potent that Hydroxychloroquine.

Peace and Blessings
Saysusie

rere7896
07-02-2008, 05:58 AM
I'm on prednisone and methotrexate didn't work -- thanks though.

Saysusie
07-02-2008, 08:57 AM
Prednisone and Methotrexate are the standard and first line defense. There are other drugs that can be used (none that replace Plaquenil) which you may find that will work for you.
Almost all of us have had to go through several different medications and combinations of medications until we found one that worked for us. Do not give up because one or two do not work for you. Sit down with your doctor and discuss your options so that the two of you can make informed decisions about a treatment regimen that works for you.

Peace and Blessings
Saysusie

lornak
07-03-2008, 06:14 PM
Rere..

I have an allergy to plaq. and my dr. moved me to cellcept and low dose of pred for about the last year. it has helped, I think, but every now and then I still gets the flares, but that is to be exspected I guess. I also took ultram for pain, which seemed to work well for me. hope this helps.

rere7896
07-05-2008, 11:12 AM
Thanks for your reply. I took ultram in the beginning but now that does nothing and I've moved on to other ones. I take loretab 10's mostly and diludad sometimes. I've tried oxycodone but that gave me bad/weird dreams and the diludad keeps me up. Things that should make you sleep don't for me.....

sits_inthe_corner
07-05-2008, 06:35 PM
I'm having my eyes checked on Monday. I've not noticed any changes my self, so I'm expecting a clean test.

rere7896
07-06-2008, 05:36 AM
Good luck!

kamillah
07-14-2008, 05:50 AM
Hi,

I am on the hydroxychloroquine and was told I would need an eye exam twice a year. I have just started this drug and notice i am not as tired.

K

Karol
07-31-2008, 06:13 AM
I am just dx and getting ready to start Plaq.

I was also told a eye exam 2 times a year and also now before I start the drug for a baseline.

Gerri54
08-01-2008, 06:33 AM
Hi Karol,

Ask your doctor about low dose naltrexone (LDN), many are taking it for other autoimmune diseases. Many are swearing by it, and how good it is. Another forum I belong to is KickAS, for my Ankylosing Spondylitis, another autoimmune disease. This is where I first found out about LDN.

I was told to ask my doctor about it. Unfortunately, I can't take it because of my liver disease.

Hugs

Gerri

Karol
08-01-2008, 02:04 PM
Thanks Gerri 54.

I will ask about it. :wink:

sits_inthe_corner
08-02-2008, 04:27 AM
I had my eye test a couple of weeks ago...everything is good. No signs of any problems...will go back in six months.

Karol
08-02-2008, 06:44 AM
Hey sitsinthecorner

Good news. :wink:

Gingerbread Kat
09-29-2008, 08:05 AM
Hydroxychloroquine (Hchloroquine) has worked, to some extent for me and I go in to have my retinas checked every 6 months.
But I've begun to have vision problems (which don't seem to be related to the Hchloroquine) and am getting paranoid as any damage is irreversable.

My doctors don't like to give me prednisone; but say they're reserving it for a major flare. But HELLO! I am in pain 24/7!
They give me muscle relaxers, nabmetone (for inflamation), prosilic for the damage in my stomach all the pills have caused and for pain: hydrocodine<--which makes me 'stupid'.and tylenol.

What's next? I don't know.
I hate going to the DR anymore as all they do is pile more meds on top of what I have.

What will happen when I stop the Hchloroquine makes me ache to just think about it.

~GingerKat

rere7896
09-29-2008, 08:29 AM
I am shocked that your doctor will not give you prednisone. That was the first med my doc put me on and I think you are the first person I met that has NOT been on prednisone. What is his reason for not putting you on? Just curious. I know all doctors are different and I'm sure your's is doing the best he knows how and I'm sure not everyone is on prednisone but I honestly was shocked reading that.

Gingerbread Kat
09-29-2008, 09:15 AM
I HAVE been on Prednisone but only during a 'Life Threatening Flare'. When I was younger I did take it for a year or so ... but always a small dose.

THEY say that "...prednisone only masks symptoms and serious organ involvment can develop while the patient feels fine....".
"High on Prednisone".
THAT happened to me. :(

THAT usage of prednisone is likely the cause of my osteoporosis at a 'young age'. I break easily, now.

I WISH my DR would put me on prednisone anyways! I am tired of hurting! When I ask: he says they are 'reserving it for flares'. Hurting 24/7 is not a flare?
.NOPE.
Not for Me says He.
"A Flare" is when I have sudden 'organ involment' or go Septic or some fun like that.

Since I have had SLE for 35 years (or more); I have only ended up in Intensive Care a dozen times. .ONLY.

Now they have this term for Old Lupies like me: Mixed Connective-Tissue Disease, "MCTD".<--you can Google it.
It is a potpourri of everything that is auto-immune they could fit into 100 words or less. :wink:

This is just getting too much fun for an older woman, like me.